W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
01/05/2011
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2010: the medical center ¿ columbus ga.(b)(6), md.Indications: ¿this 37-year-old female had previous pfannenstiel incision.She developed a hernia and infection.She had this repaired with a biological mesh, but has developed a recurrence and presents now for elective repair.¿ implant procedure: recurrent incisional hernia repair with mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/7601159, 10cm x 15cm x 1mm thick, oval].Implant date:(b)(6) 2010 (hospitalization dates unknown).¿ (b)(6) 2010: the medical center ¿ columbus ga.(b)(6), md.Operative report.Pre and postoperative diagnosis: incisional hernia, recurrent.Anesthesia: general.¿ procedure: ¿the patient was placed on the operating room table in the supine position.The lower abdomen, upper thighs and pubic area were all prepped and draped in a sterile fashion.The patient was placed into a slight trendelenburg positioned to help facilitate exposure due to her large pannus.A previous transverse lower abdominal incision was reopened and dissection was carried down to the subcutaneous tissue where extensive scar tissue was encountered as well as a hernia sac.The hernia sac was traced down to the fascia and upon reaching the fascia, the patient was noted to have multiple fascial defects with multiples hernia sacs.The hernia sacs were opened.The contents, which was primarily omentum, was reduced.The fascial bridges between these detects were disrupted such that there was a single defect, which artery complete dissection was found to be 5 x 5 cm in size.A dual mesh plus prosthesis was brought to the field and was trimmed to appropriate size and shape to match this defect with about 4 cm overlap in all directions.It was then placed in the peritoneal cavity and sutured into place to the abdominal fascia with interrupted 0 ethibond sutures, passing them from the outside of the abdominal fascia, through the fascia, through the mesh, and then back up to the external surface of the fascia where the knots were tied.The sutures were placed such that the mesh was providing good overlap in all directions beyond the edges of the defect and was under no tension.Once all the sutures were placed, primary closure of the defect over the top of the mesh was performed with additional ethibond sutures.A stab wound was made in the right lower quadrant and the tract was created into the wound into which a 10 mm jackson-pratt (jp) drain was placed.This was later connected to a closed suction device.Subcutaneous closure was performed with interrupted vicryl sutures to help provide a good seal for the drain and then the skin was closed with staples.Suction was applied to the drain.A dressing was applied.She tolerated this well.Blood loss was approximately 100 ml.Counts were correct.She was awakened and taken to recovery in stable condition.¿ ¿ (b)(6) 2010: implant record.¿graft dual mesh antim.10.0.Lot#: 1dlmcp03, serial #: 7601159.¿ expiration date: 11/30/2012.Quantity: 1.Site: abdominal.Size 10cm x 15cm.Vendor comments: ¿wl gore dual mesh plus ¿.Explant preoperative complaints: ¿ (b)(6) 2011: the medical center ¿ (b)(6), md.Indications: ¿this 34-year-old female has had significant problems with a recurrent incisional hernia through a pfannenstiel incision.She has had multiple episodes of infection in the past.Approximately three weeks ago she underwent repair of her recurrent hernia in this area, at which time it was felt that the wound was not infected, so she had a dual mesh plus prosthesis inserted, and had been doing well up until several days ago when she presented to the emergency room with a spontaneous area of drainage just inferior to her skin incision, draining a large amount of purulent fluid.She was noted on computer tomography scan to have a large amount of fluid and air surrounding her hernia mesh, and was placed on intravenous antibiotics.The patient was reluctant to return to surgery, but at this point she is now agreeable, and i am taking her back to surgery for reopening of the wound and removal of the infected hernia mesh.¿ explant procedure: incision and drainage of postoperative wound infection.Excision of infected hernia mesh.Re-repair of incisional hernia with surgisis.Explant date: (b)(6) 2011 (hospitalization dates (b)(6) 2011 - unknown) ¿ (b)(6) 2011: the medical center ¿ columbus, ga.(b)(6), md.Operative report.Pre and postoperative diagnosis: infected hernia mesh.Anesthesia: general.Estimated blood loss: minimal.Procedure: ¿the patient was placed on the operating room table in the supine position.After the induction of general anesthesia, the lower abdomen, suprapubic area, and both upper thighs were prepped and draped in a sterile fashion.She was noted to have a well healed transverse pfannenstiel-type incision, and inferior to that surgical incision she had an area of skin disruption several millimeters in diameter.Placement of a hemostat into this opening resulted in drainage of a large amount of purulent fluid.A hemostat was able to pass easily all the way down through the thick subcutaneous layer to the level of her abdominal fascia, and i could actually feel the hernia mesh with this hemostat.I elected to go ahead and reopen her surgical incision rather than work through this drain site, and so the skin was opened with the cautery until we entered this abscess cavity.Further purulent fluid was evacuated, and we were able to see the mesh present in the base of the wound.The mesh was grasped and elevated, and it was incised, freeing yet another pocket of pus which was located deep to the nesh.We then cut the sutures holding the mesh to the abdominal fascia until each suture was cut, and the mesh and all of the sutures were removed.There was noted to be a thick layer of granulation tissue over the underlying viscera.There was also a large amount of sort of fibrinous exudate in the wound, some of which was adherent to the granulating sides of the subcutaneous wound and of the fascia.Using a large curet all of this material was removed.Once the wound had been mechanically cleansed, we then irrigated it with a pulse lavage system using three liters of saline solution.The patient's fascial defect was noted to be approximately 4 cm in diameter, and i elected at this point to lay an inlay of surgisis mesh into this defect, and sutured it into place circumferentially with #1 pds sutures.Although there was a significant layer of granulation tissue in the viscera i was still concerned about the possibility of evisceration given the patient's extreme obesity and the dependent location of this hernia.Once the mesh was sutured into place, i then packed the wound open with a moist kerlix soaked in saline with some peroxide, and a cover dressing was applied.She tolerated this well.She was taken to recovery in a stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2010 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection with abscess.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore® dualmesh® plus biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance and hygiene.Individual medical decisions: if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu or recognized best practices, may result in or contribute to an adverse event.There is insufficient information available, for gore to reasonably draw conclusions related to aspects of the event.Therefore, conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure.There are always risks of complications, for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination.Which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities.Additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified, that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms, per cubic centimeter of product (g/cm3)] and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.